Kentucky, 2022

Damaging Winds in Kentucky, June 2, 2022

June 2, 2022 · NWS LMK · 2 events in 2 counties and zones

During the early morning hours on June 2nd, a convective complex moved across north central Kentucky in a warm and unstable environment just ahead of a surface cold front. On the leading edge of the system, strong to severe storms cause isolated wind damage across Jefferson and Scott County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the early morning hours on June 2nd, a convective complex moved across north central Kentucky in a warm and unstable environment just ahead of a surface cold front. On the leading edge of the system, strong to severe storms cause isolated wind damage across Jefferson and Scott County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 11:56 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 1, 11:56 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1256 AM EDT Thu Jun 2 2022

.Forecast Update...
Issued at 1256 AM EDT Thu Jun 2 2022

Cluster of storms continues to move across the middle of the LMK
county warning area. Though area radars have detected strong winds
off the surface, measured gusts on the ground have been sub-severe.
As DCAPE and low level lapse rates continue to weaken, and CIN
increases, this is expected to continue to be the case as the storms
push to the east. Local model and ACARS soundings continue to
support the idea that the storms are slightly elevated.

Issued at 1050 PM EDT Wed Jun 1 2022

Looking into the overnight hours, a weak upper level disturbance
moving from MO/AR into KY/TN, an approaching cold front, and a
slight uptick in the low level jet will help to keep the threat of
gusty thunderstorms with us overnight. Instability will be steadily
decreasing and storms may become slightly elevated, but there will
still be enough support for thunder. DCAPE will also decrease,
further lessening the chances of severe-level winds. However, some
enhanced gusts will still be possible with the stronger storms even
if the highest velocities do stay just off the surface.

Mesoscale models are still advertising thunderstorms overnight, but
have generally backed off on the coverage. Although thunderstorms
will be possible anywhere in the region, HREF members favor north
central Kentucky and southern Indiana. This is in line with current
regional radars that show the most robust convection moving
northeastward through the counties along the Ohio River, with less
activity to the south.

&&

.Short Term...(This evening through Thursday)
Issued at 315 PM EDT Wed Jun 1 2022

...Possible Strong to Severe Thunderstorm Wind Gusts through
Tomorrow...

Synopsis...Upper-level low over south-central Canada will be pushing
a shortwave trough from the Midwest to the Northeast within the next
24 hours as an attendant cold front, currently draped over central
Illinois and Missouri, will slowly sag south-southeast towards the
lower Ohio Valley. Meanwhile, a surface boundary will be actively
initiating convection this afternoon and evening ahead of the
frontal passage with the warm sector primed with a rich theta-e
airmass.

Rest of the afternoon...Substantial solar heating and dewpoints in
the high 60s to low 70s are supporting surface-based showers along
differential heating boundaries in the northwestern counties of the
CWA. Dry air entrainment and weak capping have been effective in
limiting updraft growth into the mixed phase zone as indicated by a
lack of lightning and reflectivity above the -10 degC layer. Farther
west the story is very different thanks to an instability axis and
greater mesoscale forcing which are aiding in persistent robust
convection. Expect the 600-mb inversion to keep weakening as the mid-
level air moistens up, so storm coverage will probably expand going
into the evening over southern Indiana and west-central Kentucky
with pulse-like characteristics.

Tonight...Current radar imagery depicts a healthy environment for
convective growth with the main surface boundary in western Kentucky
as cells are closely space among each other. Forecast soundings
still show an inverted-V signature due to a near-surface dry
airmass. This eventually might help the upscaling process as cells
and multicell clusters congeal into locally bowing segments or an
MCS. Therefore, the main risk associated with the most robust
convection will be damaging wind, followed by small hailstones,
lightning and moderate to heavy rainfall rates. Note that SPC made
adjustments to the risk categories over our area as we are now under
a Slight risk for virtually all the CWA. The aforementioned
statement can be justified under two possible scenarios. The first
one could be an slightly faster motion of the main convective line
so that it can tap into the better MUCAPE in storage over the
northern tier of counties, resulting the DCAPE values around 1,000
j/kg. If the above-mentioned scenario happens, strongest storms will
weaken after 03z and the greatest concern will be towards the north.
The second one is the lowest confidence option and involves upscale
growth of the storms upstream, as some CAM guidance has been
suggesting. In the latter case, the damaging wind risk could extend
towards the south and later in time (more like in line with the
Slight risk category). It is worth mentioning that some guidance,
especially HRRR and NAM, show an augmented wind surge during the
overnight hours that can be tied to an ongoing storm complex through
low to mid level warming. Finally, WPC has a marginal risk of flash
flooding, but given area-wide FFG and HREF low probability of 1-hr
rain rates grater than 1 inch, the flooding threat will be localized
and mainly in urban areas where poor drainage and limited run off
conditions exist combined with training storms.

Tomorrow...Still Marginal risk of damaging winds in the afternoon
for the Lake Cumberland area. Forecast reasoning has not changed
much during the last updates, so seems appropriate to maintain
coverage and timing of greatest risk. Although there might be
isolated showers and storms north of the highlighted severe risk
area, anticipate a quiet afternoon with a broken layer of low
clouds and highs in the mid to high 70s.

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 1 2022

Thursday Night - Saturday Night...

We'll be post-frontal as we end the work week and head into the
weekend. Expansive surface high pressure will control the area into
the weekend, along with unremarkable zonal flow aloft. This will
bring a return to dry conditions for a few days along with cooler
temperatures. Highs on Friday and Saturday are only expected to top
out in the upper 70s and low 80s, which is pretty near normal for
this time of year. Look for some cool overnight's as well with min
temps in the 50s.

Sunday...

Sunday still has the potential to be dry, however much will depend
on the eventual evolution of a potential tropical disturbance in the
western Atlantic. The ECMWF solution would suggest a dry and warm
Sunday thanks to some downstream blocking by a stronger and farther
NW western Atlantic storm. Meanwhile, other models suggest a much
weaker and farther SE solution with that storm that would allow for
a faster arrival of moisture and a weak disturbance into our area.
Will continue the small chance pops to account of the uncertainty,
along with slightly warmer highs back into the mid 80s.

Sunday Night - Wednesday...

Overall, confidence is low in timing of individual features going
into the early and middle part of next week. However, confidence is
quite high in a more unsettled stretch of weather. We'll maintain
zonal flow aloft with several embedded features likely working
through our region in the progressive flow. Right now the best
timing for showers and storms looks to be later Monday into Monday
night, and again on Wednesday. Will maintain solid chance pops in
the forecast for this period, with highs generally in the low to mid
80s each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 722 PM EDT Wed Jun 1 2022

MAIN IMPACTS: Thunderstorms tonight, low ceilings tomorrow morning

DISCUSSION: The best chance for showers/storms in the first few
hours of the TAF period will be just north of the TAF sites.
Thunderstorm chances will then increase from west to east by mid
evening and into the overnight hours ahead of an approaching cold
front and a small upper level disturbance over Missouri early this
evening heading to the east. The stronger storms will be capable of
very heavy downpours and locally gusty winds.

Tomorrow the cold front will push through, ushering in low ceilings
and light northwest breezes. At this time it appears that ceilings
should lift back into VFR in the afternoon.

CONFIDENCE: High in the likelihood of thunderstorms but lower in
exact timing of the greatest threat of strong storms. High in the
likelihood of low ceilings Thursday morning, medium with regard to
if they will be just above or just below 2k'.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...ALL
Long Term...BJS
Aviation...13
Hazardous weather outlook, Jun 1, 10:03 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1103 PM EDT Wed Jun 1 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030315-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1103 PM EDT Wed Jun 1 2022 /1003 PM CDT Wed Jun 1 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Overnight thunderstorms will be capable of gusty winds, heavy
downpours, and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A couple of rounds of thunderstorms will be possible from early to
the middle of next week. Stay up to date on the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotters are welcome to report gusty winds tonight and Thursday.

GENERAL STORM MOTION OF THE DAY:

Storms tonight will move from west-southwest to east-northeast around
35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13

In the hours before

Special weather statement, Jun 1, 10:12 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
1112 PM EDT Wed Jun 1 2022

KYZ037-043-020400-
Nicholas KY-Harrison KY-
1112 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of north central
Nicholas and northern Harrison Counties through MIDNIGHT EDT...

At 1111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cynthiana, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Nicholas and northern Harrison Counties, including the following
locations... Robinson, Colemansville, Oddville, Breckinridge,
Renaker, Berry, Boyd, Claysville, Antioch and Garnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3840 8441 3853 8447 3854 8443 3857 8441
      3858 8420 3857 8420 3856 8422 3855 8421
      3855 8416 3852 8418 3850 8418 3850 8416
      3849 8417 3849 8415 3848 8415 3848 8413
      3845 8409 3844 8400
TIME...MOT...LOC 0311Z 260DEG 15KT 3846 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS
Special weather statement, Jun 1, 10:20 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
1120 PM EDT Wed Jun 1 2022

INZ089-KYZ023>025-020400-
Perry IN-Hancock KY-Meade KY-Breckinridge KY-
1120 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southern Perry,
northwestern Meade, Hancock and northern Breckinridge
Counties through MIDNIGHT EDT/1100 PM CDT/...

At 1119 PM EDT/1019 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Hawesville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Perry,
central Hancock, northwestern Meade and northwestern Breckinridge
Counties, including the following locations... Roberta, Mystic,
Raymond, Frymire, Skillman, Goering, Gerald, Dodd, Andyville and
Tobinsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3814 8646 3812 8646 3813 8644 3811 8640
      3813 8638 3813 8633 3815 8632 3817 8637
      3819 8638 3820 8636 3814 8627 3808 8628
      3805 8626 3801 8618 3801 8612 3775 8677
      3791 8688
TIME...MOT...LOC 0319Z 239DEG 37KT 3788 8674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAS
Special weather statement, Jun 1, 10:40 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1140 PM EDT Wed Jun 1 2022

INZ083-084-089-020415-
Crawford IN-Perry IN-Dubois IN-
1140 PM EDT Wed Jun 1 2022

...Strong thunderstorms will impact portions of southeastern Dubois,
Crawford and Perry Counties through 1215 AM EDT/1115 PM CDT/...

At 1139 PM EDT/1039 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Santa Claus to 10
miles northeast of Tell City. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Carefree Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3844 8688 3830 8627 3795 8666 3802 8678
      3803 8677 3804 8679 3806 8677 3808 8678
      3810 8677 3812 8681 3812 8680 3815 8681
      3816 8680 3818 8680 3818 8679 3821 8679
      3820 8693
TIME...MOT...LOC 0339Z 209DEG 21KT 3817 8690 3806 8663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAS
Special weather statement, Jun 1, 10:50 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 PM EDT Wed Jun 1 2022

INZ090-KYZ024-025-020430-
Harrison IN-Meade KY-Breckinridge KY-
1150 PM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southwestern
Harrison, Meade and northeastern Breckinridge Counties through 1230
AM EDT/1130 PM CDT/...

At 1150 PM EDT/1050 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Hardinsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Brandenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 8651 3797 8653 3803 8652 3805 8646
      3806 8644 3818 8604 3791 8599 3782 8651
      3792 8654
TIME...MOT...LOC 0350Z 253DEG 28KT 3794 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RAS
Special weather statement, Jun 1, 11:20 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
1220 AM EDT Thu Jun 2 2022

INZ090>092-KYZ028>030-020515-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-Bullitt KY-Hardin KY-
1220 AM EDT Thu Jun 2 2022

...Strong thunderstorms will impact portions of eastern Harrison,
southern Clark, Floyd, Jefferson, northern Hardin and
Bullitt Counties through 115 AM EDT...

At 1219 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Corydon to 12 miles north
of Elizabethtown. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  St. Dennis, New Albany, Shively, Louisville, Shepherdsville,
  Parkway Village, Jeffersonville, Seneca Gardens, Strathmoor
  Village, Kingsley, Strathmoor Manor, Mockingbird Valley, Rolling
  Fields, Riverwood, Norbourne Estates, Richlawn, Bellewood,
  Brownsboro Village, Druid Hills, Maryhill Estates, Cherrywood
  Village, Broad Fields, Jeffersontown, St. Matthews, Lyndon,
  Prospect, Hurstbourne, Graymoor-Devondale, Windy Hills, St. Regis
  Park, Beechwood Village and Barbourmeade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3840 8563 3838 8564 3837 8562 3805 8549
      3801 8551 3799 8549 3796 8553 3796 8552
      3790 8559 3784 8599 3789 8598 3800 8600
      3799 8603 3834 8612 3845 8565
TIME...MOT...LOC 0419Z 258DEG 20KT 3828 8602 3787 8592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS
Special weather statement, Jun 1, 11:49 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1249 AM EDT Thu Jun 2 2022

KYZ027>029-045-053-063-020515-
Hart KY-Grayson KY-Bullitt KY-Nelson KY-Hardin KY-Larue KY-
1249 AM EDT Thu Jun 2 2022

...Gusty thunderstorm winds will impact portions of Nelson, Larue,
northern Hart, eastern Grayson, Hardin and southern Bullitt
Counties through 115 AM EDT/1215 AM CDT/...

At 1248 AM EDT/1148 PM CDT/, Doppler radar was tracking strong winds
ahead of a line of thunderstorms, extending from 9 miles south of
Shepherdsville to 11 miles northwest of Munfordville. Movement was
east at 45 mph.

HAZARD...Winds in excess of 40 mph, arriving well before the rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bardstown around 105 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 8623 3784 8600 3796 8517 3789 8515
      3790 8520 3785 8521 3787 8522 3785 8528
      3780 8531 3778 8536 3776 8535 3777 8537
      3768 8545 3756 8552 3747 8547 3745 8553
      3747 8563 3744 8566 3728 8568
TIME...MOT...LOC 0448Z 266DEG 38KT 3785 8569 3736 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 2, 12:02 AM EST
Where
Jefferson County, 1.7 mi NE of Fairmount
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.139, -85.550

A large tree was blocking Seatonville Road.

Thunderstorm Wind, Scott

When
June 2, 1:10 AM EST
Where
Scott County, 0.88 mi NE of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.210, -84.540

There were trees down at a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036580, 1036581.